Thanks to Dr Mellon for this cases "answers".....remember in medicine a lot of the time you will have a chance to look things up, but with emergencies you should not have to look up the initial things to do...the kardexes are printed below:
1: What is your working diagnosis?
Anaphylactic shock - Anaphylaxis is likely when all of the following 3 criteria are met:
• Sudden onset and rapid progression of symptoms
• Life-threatening Airway and/or Breathing and/or Circulation problems
• Skin and/or mucosal changes (flushing, urticaria, angioedema)
The following supports the diagnosis:
• Skin or mucosal changes alone are not a sign of an anaphylactic reaction
• Skin and mucosal changes can be subtle or absent in up to 20% of reactions (some patients can have only a decrease in blood pressure, i.e., a Circulation problem)
• There can also be gastrointestinal symptoms (e.g. vomiting, abdominal pain, incontinence)
2: Look up an appropriate Resuscitation Council guideline to help you decide on treatment. What would be the first steps to take in managing the patient?
The national guidelines are available here...Resuscitation Council Guidelines on Anaphylaxis 2012 and for the PSA/WriSkE the information is within the BNF/eBNF
Patients having an anaphylactic reaction in any setting should expect the following as a minimum:
• Recognition that they are seriously unwell.
• An early call for help.
• Initial assessment and treatments based on an ABCDE* approach.
• Adrenaline therapy if indicated.
• Investigation and follow-up by an allergy specialist.
3: Write up a) your immediate treatment and b) treatment plan for the next hour on the accompanying prescriptions chart(s) - drugs/fluid
Step 1 : Immediate IM adrenaline
IM doses of 1:1000 adrenaline (repeat after 5 min if no better)
[Some guidelines ( e.g. APLS) indicate a dose of 10 micrograms per kg given IM as the treatment for anaphylaxis with either:
Step 2: Repeat IM adrenaline after 5 minutes if no better
(this can be written up as prn dose with indication, or as another stat dose).....do NOT however leave the patient unattended
Step 3: IV fluid challenge: (write up on fluid chart)
a) Chlorphenamine b) Hydrocortisone
Slow IV (or IM) Slow IV (or IM)
Adult or child more than 12 years 10mg 200mg
Child 6 - 12 years 5mg 100mg
Child 6 months to 6 years 2.5mg 50mg
Child less than 6 months 250 micrograms/kg 25mg
4: Outline three further management points that would be relevant to the child’s ongoing care.
Main management points for anaphylaxis include:(*= highly important)
Consider using Bronchodilators if wheeze is major symptom/sign
The presenting symptoms and signs of a severe anaphylactic reaction and life- threatening asthma can be the same. If the patient has asthma-like features alone, follow the British Thoracic Society – SIGN asthma guidelines (www.brit-thoracic.org.uk). As well as the drugs listed above, consider further bronchodilator therapy with salbutamol (inhaled or IV), ipratropium (inhaled), aminophylline (IV) or magnesium (IV). Remember that intravenous magnesium is a vasodilator and can cause hot flushes and make hypotension worse.
Measure mast cell tryptase to support diagnosis of anaphylaxis (*)
The time of onset of the anaphylactic reaction is the time when symptoms were first noticed. It is important that this time is accurately recorded. Serial samples have better specificity and sensitivity than a single measurement in NICE the confirmation of anaphylaxis
a) Minimum: one sample at 1-2 hours after the start of symptoms.
b) Ideally: Three timed samples:
Admission/ Discharge from hospital and planning for ongoing/out patient care
Reactions in individuals with severe asthma or with a severe asthmatic component.
Reactions with the possibility of continuing absorption of allergen.
Patients with a previous history of biphasic reactions.
Patients presenting in the evening or at night, or those who may not be able to respond to any deterioration.
Patients in areas where access to emergency care is difficult.
Before discharge from hospital all patients must be:
Given clear instructions to return to hospital if symptoms return.
Considered for anti-histamines and oral steroid therapy for up to 3 days. This is helpful for treatment of urticaria & may decrease chance of further reaction
Considered for adrenaline auto-injector, or given replacement. (*)
An auto-injector is an appropriate treatment for patients at increased risk of an idiopathic anaphylactic reaction, or for anyone at continued high risk of reaction e.g., to triggers such as venom stings and food-induced reactions (unless easy to avoid). An auto-injector is not usually necessary for patients who have suffered drug- induced anaphylaxis, unless it is difficult to avoid the drug.
Ideally, all patients should be assessed by an allergy specialist and have a treatment plan based on their individual risk.
Individuals provided with an auto-injector on discharge from hospital must be given written instructions and training and have appropriate follow- up(*) including contact with the patient’s general practitioner.
Have a plan for follow-up, including contact with the patient’s general practitioner.
In order to get some prescribing resources out there we intend to publish a series of prescribing problems on the website. The problems will appear at least weekly with the "answers" appearing a couple of days later. We'll use the standard exam stationery available on the LSE, but also available below in case you haven't got access to the LSE.